It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Weight Loss Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 08-13-2009, 06:11 PM   #1
Senior Veteran
(female)
 
Join Date: Apr 2006
Location: Ma USA
Posts: 640
hopetofeelwell1 HB User
Overweight & psych meds

Hi all! I know I probably have no excuse for my own obesity due to heredity and to the fact that I like to cook and should be a little bit more active, but I also suffer from clinical depression and bipolar disorder(#2) and have to take meds. I have got such trouble trying to lose weight and I know some of this stubborn weight is because of the meds. I started the original Weight Watchers diet and I have lost a couple of pounds and have increased my activity, so I know all is not lost in trying to lose, but is anyone on the board who also takes meds that have this side effect? Thanks so much--Hopeto--

 
Sponsors Lightbulb
   
Old 08-27-2009, 06:18 PM   #2
Senior Member
(female)
 
Join Date: Dec 2008
Location: NRH, Texas
Posts: 181
armyofone0508 HB User
Re: Overweight & psych meds

i have depression, anxiety, and schizo-affective disorder (mix of schizophrenia and bipolar). i take lithium and invega, which have made me gain about 50 lbs and it's hard to lose the weight on the meds. which ones are you taking? i had my doctor cut my doage of invega i half...which helped a little. but it's the lithium that's killing me. haha. anyhow...if you'd like to talk since we seem to understand this, then message me.
__________________
Diagnosed:
Depression
ADHD
Anxiety

Meds:
Adderall XR, 30mg/2x a day

My sweet baby boy was born: July 12, 2010
~*RJ*~

 
The following user gives a hug of support to armyofone0508:
Lloyd2k9 (03-17-2011)
Sponsors Lightbulb
   
Old 08-28-2009, 02:14 PM   #3
Senior Veteran
(female)
 
Join Date: Aug 2005
Posts: 5,485
tUrRrRa HB UsertUrRrRa HB UsertUrRrRa HB UsertUrRrRa HB UsertUrRrRa HB UsertUrRrRa HB UsertUrRrRa HB UsertUrRrRa HB UsertUrRrRa HB UsertUrRrRa HB User
Re: Overweight & psych meds

Hi there! When I took antidepressants in the past, I gained weight, but luckily not a lot. I think the only reason why I only gained about 10 pounds was because 1) I was only on the antidepressants for less than half a year and 2) I was obsessive about only eating 1200 calories per day by drinking protein shakes so I WOULDN'T gain more weight. It wasn't good because I tried so hard and I couldn't lose those 10 pounds. Oh by the way, I was taking Cymbalta.

Eventually I felt so insecure about my weight (I had body image problems) that I went off the antidepressants. I wasn't happy! I lost the weight very easily with a healthy diet and exercise afterwards. Now I decided to go back on meds because my anxiety had been getting bad. It was starting to really affect my life and I didn't want to start messing up in my career from being so anxious. I talked to my doctor about my concern about weight gain, and she suggested Prozac, which she said many of her patients DON'T gain weight on it and some even lose weight on it. So far I've had great success with it! I feel happy and great and much calmer, and definitely have not gained weight. In fact, I eat kind of a lot some days! I also run quite often, so I know I'm an active person as well.

Definitely don't be afraid to bring this up with your doctor, as I did, because perhaps there is something they can do to help! Maybe there is something they can tweak so you don't have to have such a hard time. Meds can definitely make weight loss very challenging, even when you are doing everything right! Keep up the great work on Weight Watchers and congrats on your success so far

 
Old 08-28-2009, 07:25 PM   #4
Senior Veteran
(female)
 
Join Date: Apr 2006
Location: Ma USA
Posts: 640
hopetofeelwell1 HB User
Re: Overweight & psych meds

Hi Army & Turrrra! I take Lithium--600mg. in the pm; I'm weaning off Risperidone--down to 0.25 in the am & pm; Paroxetine 10mg in the am; and Topamax--25 mg in the pm. I got on the scale yesterday and it looks like I lost about 5 pounds as of now but that's either from losing the Risperidone or starting the Topamax. This stinks because if I have to stop the Topamax (which I might because I'm not crazy about how I feel on it), I'll probably end up gaining the weight back after all the hard work. I haven't put this much effort into a diet for probably 20-35 years since I was a kid. This is like a vicious circle. You don't care how you look because of how you feel. You feel low and depressed and moody so you go on medication to help. The meds put the weight on so you might have to stop. You stop the meds so you end up depressed all over again. See what I mean? It might be the Lithium doing some of this, but I've always had a tendency to be heavy anyway and I like to cook and haven't watched what I've eaten for years so it was time to get on the band wagon. About 16 years ago (even before my hysterectomy and mood swings) I was on psych meds and gained about 20 pounds. I walked and watched what I ate and lost the weight. I felt so good! It's gotten harder now that I'm older and the hormones have changed. I pray my doctor sees things my way this month when I see her when we discuss my mental state and if I perhaps can change something(thanks Turrrra!) Thank you both so much for understanding--a lot of people don't! Army--help me to figure out how to message on this board!!! God bless--Hopeto--

 
Old 09-02-2009, 12:32 PM   #5
Senior Member
(female)
 
Join Date: Dec 2008
Location: NRH, Texas
Posts: 181
armyofone0508 HB User
Re: Overweight & psych meds

i messaged you....
__________________
Diagnosed:
Depression
ADHD
Anxiety

Meds:
Adderall XR, 30mg/2x a day

My sweet baby boy was born: July 12, 2010
~*RJ*~

 
Old 09-08-2009, 08:24 AM   #6
Senior Veteran
(female)
 
Join Date: Aug 2005
Posts: 5,485
tUrRrRa HB UsertUrRrRa HB UsertUrRrRa HB UsertUrRrRa HB UsertUrRrRa HB UsertUrRrRa HB UsertUrRrRa HB UsertUrRrRa HB UsertUrRrRa HB UsertUrRrRa HB User
Re: Overweight & psych meds

I hope all goes well!! Just try your best to be patient and don't give up! Hopefully your doctor can help you find the perfect balance of medication to help with the depression, yet avoid the weight gain. It's very hard to find that perfect balance! I had to try a new medicine in order to do that, because mine just wasn't working for me. Now that I've found that Prozac works for me without the weight gain, I plan to STICK with it. Same with my birth control.. I don't get any weight gain or bad side effects from it, so I will be sticking to the same brand and don't plan on switching to generic (just in case)!

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Mood swings & sleep problems 12 years post hysterectomy hopetofeelwell1 Hysterectomy 6 08-19-2009 06:25 AM
Touble with Words, Mental Confusion & lack of coordination New To CP Pain Management 19 06-25-2009 10:05 AM
I think my son may have ADHD as well & medication question MrsMantis Autism Spectrum 2 07-03-2007 08:11 PM
a great psychology to deal with stress&ocd kentuckyfried Obsessive Compulsive Disorder (OCD) 1 05-30-2007 04:41 AM
Insomnia, Sleep Meds, & Frustration! MissJessica Mental Health 11 04-25-2007 12:07 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 05:35 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!